MAUDE Adverse Event Report: ETHICON INC. STLESS STEEL SIL 4X18IN 6 S/A CCS; SUTURE, NONABSORBABLE, STEEL

ETHICON INC. STLESS STEEL SIL 4X18IN 6 S/A CCS; SUTURE, NONABSORBABLE, STEEL
Catalog Number M654G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Did the same device had needle breakage and suture breakage issue during use on patient? how was case completed? any adverse patient consequences? if yes, explain in details including information on what medical/surgical treatment was provided.If device is not available, are any pictures of the device showing defects taken?.
 
Event or Problem Description
It as reported that a patient underwent an unknown procedure on (b)(6) 2018 and suture was used.During the procedure, the needle broke down to 2 pieces and the suture broke.There were no adverse patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> pc-000199617 date sent to the fda: 07/11/2018 the device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.
 
Additional Manufacturer Narrative
Pc-000199617 date sent to the fda: 08/13/2018 additional information: additional summary: two suture needles were returned for evaluation.During the first evaluation performed, a fracture was observed in the body of sample a and sample b.The needles were received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needles.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fractures were composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fractures provide additional evidence that the failures were induced by mechanical deformation leading to ductile overload.These were ductile fractures.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.There is no evidence of any material flaw that would cause premature failure.A second evaluation was performed.During the visual inspection of the sample, the swage and attachment area of needles were as expected; however, the needles were broken.The suture piece was examined, and the ends were cut appear to be by use of surgical instrument.The other suture was not returned for analysis.Due to the sample condition, the assignable cause of performance breakage suture, was suggests an improper handling of the sample.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Can you please explain why 2 needles were returned? were both needles used during the procedure? did 2 needles break during the procedure, and not 1 as initially reported?.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4).Date sent to the fda: (b)(4) 2018.Additional information was requested and the following was obtained: can you please explain why 2 needles were returned? -for a single procedure 3 foils are being used and 1st & the 2nd needles broke.Were both needles used during the procedure? -yes both were used during the procedure.Did 2 needles break during the procedure, and not 1 as initially reported? -yes 2 needles were broken investigation summary it was reported performance needle breakage.A failed suture needle was submitted for evaluation.A fracture was observed in the body.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, cup-and-cone shaped fractures and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.It was reported performance breakage suture.A needle in two sections with a suture piece attached was returned for analysis.During the visual inspection of the sample, the swage and attachment area of needle were as expected; however, the needle was broken.The suture piece was examined, and the end was cut appear to be by use of surgical instrument.The other section of the suture was not returned for analysis.As with any device, care should be taken to avoid damage to the strand when handling.Avoid the crushing or crimping action of the surgical instruments, such as needle holders and forceps.Due to the sample condition, the assignable cause of suture breakage, suggests an improper handling of the sample.

Brand Name
STLESS STEEL SIL 4X18IN 6 S/A CCS
Common Device Name
SUTURE, NONABSORBABLE, STEEL
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7615464
Report Number2210968-2018-73560
Device Sequence Number13891866
Product Code GAQ
UDI-Device Identifier10705031000063
UDI-Public10705031000063
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Catalogue NumberM654G
Device Lot NumberKHH197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer06/21/2018
07/19/2018
08/20/2018
Initial Report FDA Received Date06/19/2018
Supplement Report FDA Received Date07/11/2018
08/13/2018
09/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1